Minnesota, 2018

Flooding in Minnesota, July 1 to 8, 2018

July 1 to 8, 2018 · NWS FSD · 3 events in 2 counties and zones

With river levels already running high due to late June rainfall, additional heavy rainfall of three to eight inches the first few days of July brought renewed flooding to the Redwood River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

With river levels already running high due to late June rainfall, additional heavy rainfall of three to eight inches the first few days of July brought renewed flooding to the Redwood River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 30, 9:38 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 30, 9:38 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1038 PM CDT Sat Jun 30 2018

.SHORT TERM...(This evening through Sunday)
Issued at 328 PM CDT Sat Jun 30 2018

Rain remains the main story of the short term forecast. Scattered
showers and a few rumbles of thunder continue across much of the
CWA. The surface cool front has slid southeast of the CWA. These two
facts have combined to nullify much of our severe threat. Not a zero
chance for a severe storm southeast of a LCG-MJQ line this
afternoon, but the risk is not high enough to justify a watch.

Main wave arrives tonight and will interact with the 850mb boundary,
leading to widespread showers and storms across the CWA. The Flash
Flood Watch across several of our Iowa counties remains justified -
progged PWAT values there are still above 1.50" and the ground will
be saturated for several weeks yet.

The good news is that, after lingering showers in the morning,
Sunday afternoon looks to be dry in the wake of the passage of the
wave with dew points staying down in the 60s, which will be
refreshing in a relative sense.

.LONG TERM...(Sunday night through Saturday)
Issued at 328 PM CDT Sat Jun 30 2018

Warm weather returns by Monday as a decent pressure gradient will
force southerly warm advection and some mixing as well. Stout cap
will prevent much in the way of showers and storms in our eastern
CWA, but capping looks to be less potent west of the James, so
have some chance PoPs in this region.

Tuesday afternoon and evening will have the highest chance for
precipitation in the extended. Spectral guidance roughly agrees on a
mid level disturbance translating southwest to northeast across the
region sometime during this time frame. Still plenty of capping seen
in progged thermodynamic profiles, so have limited chances to 50
percent or less. Will be a period to watch though given the
potential instability and shear.

Operational model runs and most ensemble members continue to show a
significant ridge aloft building in by Thursday and Friday.
Superblend highs for these days are likely too low by several
degrees. With active weather in the short term for us and our
neighboring WFOs, did not attempt to coordinate a change in the
first guess forecast for these days.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1031 PM CDT Sat Jun 30 2018

Showers with embedded thunderstorms continue to fill in across
much of the area with a better line of rain with embedded
lightning approach from west, currently located over central
Nebraska and south central South Dakota. KSUX has the best chance
at seeing true thunderstorm activity, while KFSD will likely see
more of an occasional lightning strike threat. Periods of MVFR
ceilings are possible at KFSD and KSUX early this morning with
lower ceilings already noted across north central Nebraska. All of
this activity is expected to exit the area by around daybreak with
clearing skies and VFR conditions for the rest of the day Sunday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...Flash Flood Watch until 7 AM CDT Sunday for MNZ090.

IA...Flash Flood Watch until 7 AM CDT Sunday for IAZ002-003-013-014-
     020>022-031-032.

NE...Flash Flood Watch until 7 AM CDT Sunday for NEZ014.

&&

SHORT TERM...Ferguson
LONG TERM...Ferguson
AVIATION...Kalin
Hazardous weather outlook, Jun 30, 8:47 PM CST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
947 PM CDT Sat Jun 30 2018

IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ071-
020300-
Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Jackson-Dixon-Dakota-Union-
947 PM CDT Sat Jun 30 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Tonight

Occasional showers and thunderstorms can be expected late into the
night. Some patchy heavy rain will be possible with the stronger
storms. An isolated storm could produce hail up to quarter size
and wind gusts to 70 mph. A flash flood watch is in effect for
areas along and east of highway 60.

Moderate to major flooding will continue. Those with interest
along area rivers will want to remain alert and take action if
necessary. For specific river details, visit:
https://water.weather.gov.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

IAZ001-MNZ071-072-080-081-089-097-098-SDZ038>040-050-052>070-
020300-
Lyon IA-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Pipestone-
Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-
Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-Bon Homme-
Yankton-Clay SD-
947 PM CDT Sat Jun 30 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Occasional showers and thunderstorms can be expected through the
night. Patchy moderate to briefly heavy rain will be possible,
with the better chances for heavy rain south of Interstate 29.

Moderate to major flooding will continue. Those with interest
along area rivers will want to remain alert and take action if
necessary. For specific river details, visit:
https://water.weather.gov.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Lincoln

When
July 1, 12:00 AM CST to July 8, 10:00 AM CST
Where
Lincoln County, 3.62 mi SE of Arco to 6.08 mi ESE of Arco
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.350, -96.140

Significant amounts of crop and pasture land near the Redwood River were severely impacted by moderate flooding as river levels climbed to 4.2 feet above flood stage at Russell (gage site RUSM5) on July 4.

Flood, Lyon

When
July 1, 12:00 AM CST to July 8, 10:00 AM CST
Where
Lyon County, 8.47 mi NW of Russell to 2.55 mi W of Russell
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.400, -96.080

Significant amounts of crop and pasture land near the Redwood River were severely impacted by moderate flooding as river levels climbed to 4.2 feet above flood stage at Russell (gage site RUSM5) on July 4.

Flood, Lyon

When
July 3, 5:00 AM CST to July 7, 9:00 AM CST
Where
Lyon County, 2.03 mi SE of Lynd to 2.55 mi NE of Marshall
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.360, -95.850

The event began as a flash flood, with historical flooding of areas around Marshall. Numerous motorists were in need of rescue when their vehicles became stalled in the flood waters which ran 2 to 4 feet deep in places around the city. Significant amounts of crop and pasture land were severely impacted near the Redwood River, as well as a few county and township roads inundated by major flooding as river levels climbed to 3.4 feet above flood stage near Marshall (gage site MSHM5) on July 3. This is the highest crest on record for the gage site.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772880, 772881, 772884.